Alert archive / Iowa / Dense Fog Advisories in 2021
Dense Fog Advisory 13, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this dense fog advisory at May 31, 2021, 2:46 AM CDT for 10 counties in Iowa; 4 counties in Minnesota; 4 counties in South Dakota. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 31, 2021, 2:46 AM CDT (07:46 UTC)
- Expired
- May 31, 2021, 9:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Lincoln County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Brookings County, SD, Lincoln County, SD, Minnehaha County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 63 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
196 WWUS73 KFSD 310746 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 246 AM CDT Mon May 31 2021 IAZ012-013-020>022-032-311400- /O.NEW.KFSD.FG.Y.0013.210531T0746Z-210531T1400Z/ Sioux-O'Brien-Plymouth-Cherokee-Buena Vista-Ida- 246 AM CDT Mon May 31 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Visibility less than one half mile in dense fog. * WHERE...Sioux, O'Brien, Plymouth, Cherokee, Buena Vista and Ida Counties. * WHEN...Until 9 AM CDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
2 follow-up statements
005 WWUS73 KFSD 311044 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 544 AM CDT Mon May 31 2021 IAZ001>003-014-MNZ071-089-097-098-SDZ040-056-062-067-311400- /O.EXA.KFSD.FG.Y.0013.000000T0000Z-210531T1400Z/ Lyon-Osceola-Dickinson-Clay-Lincoln-Nobles-Pipestone-Rock- Brookings-Moody-Minnehaha- 544 AM CDT Mon May 31 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Visibility less than one half mile in dense fog. * WHERE...Portions of east central and southeast South Dakota, northwest Iowa and southwest Minnesota. This includes the Tribal Lands of the Flandreau Santee Sioux Tribal Nation. * WHEN...Until 9 AM CDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ IAZ012-013-020>022-032-311400- /O.CON.KFSD.FG.Y.0013.000000T0000Z-210531T1400Z/ Sioux-O'Brien-Plymouth-Cherokee-Buena Vista-Ida- 544 AM CDT Mon May 31 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Visibility less than one half mile in dense fog. * WHERE...O'Brien, Sioux, Plymouth, Cherokee, Buena Vista and Ida Counties. * WHEN...Until 9 AM CDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
860 WWUS73 KFSD 311353 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 853 AM CDT Mon May 31 2021 IAZ001>003-012>014-020>022-032-MNZ071-089-097-098-SDZ040-056-062- 067-311500- /O.EXP.KFSD.FG.Y.0013.000000T0000Z-210531T1400Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Ida-Lincoln-Nobles-Pipestone-Rock-Brookings-Moody- Minnehaha- 853 AM CDT Mon May 31 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... Visibilities are improving across the area. $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this dense fog advisory went out at May 30, 10:56 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, May 30, 10:56 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1056 PM CDT Sun May 30 2021 .SHORT TERM...(This Evening through Monday) Issued at 245 PM CDT Sun May 30 2021 Main focus on the short term is the chance for afternoon thunderstorms, with the low possibility of seeing a funnel cloud or even a weak landspout. As of 19Z, satellite imagery shows a field of agitated cumulus starting to pop up along the surface boundary along a line from Madison, SD to Brookings, SD to Marshall, MN. This boundary will continue to sag southwards as the upper level wave continues to move east/southeastwards, further amplified by decent surface heating. Ahead of the boundary there is decent surface vorticity pooled up against it, with a couple hundred Joules of SBCAPE also available. While that is not a lot of CAPE, vast majority of it is in the lowest 3 km, which could lead to enhanced stretching potential as thunderstorms start to initiate. This activity is not expected to last long after sunset, as the surface front retreats north thanks to the jetstreak washing out the thermal gradient. For the overnight period expect calm and variable winds, and with the recent rainfall across NW IA, SW MN, NE NE, and far SE SD we could see areas of fog due to the available surface moisture through shortly after sunrise. Once the potential fog washes out, expect mostly clear skies for the first half of the holiday, turning partly cloudy for the second half of the day. Winds look to stay fairly light throughout the day, with afternoon highs in the mid to upper 70s. As another vorticity lobe passes through the area tomorrow afternoon, high res models are spitting out a couple weak scattered showers across SW MN and NW IA, but have left mention of the current forecast as confidence is not high in that occurring. The reasoning for that is sounding profiles indicate a largely dry atmosphere above and below where showers would initiate, thus any showers will likely face dry air entrainment issues and quickly fall apart. .LONG TERM...(Monday Night through Sunday) Issued at 245 PM CDT Sun May 30 2021 By Monday night the aforementioned vorticity lobe and associated shortwave trough will have moved east of the region,leading to a rather quiet and uneventful evening and overnight period. Not impossible to see some fog again across NW IA, NE NE and far SE SD, but have left mention of that out of this iteration of the forecast. For Tuesday, the region remains under northeastward flow aloft as a strong amplified ridge sets up along the west coast. There is a decent shortwave coming down the pipe into eastern ND and SD, but looks to fizzle out before it reaches our area in the afternoon. As the amplified ridge is slow to move eastwards, the region will remain under a very similar pattern bringing much warmer air polewards. Unfortunately this pattern keeps any Gulf moisture from reaching the area, so aside from slight chance at seeing some rain on Wednesday evening across NW IA and SW MN, the forecast looks to remain dry. For those itching for warmer weather, look for highs in the 80s on Thursday, with highs in the mid 80s to mid 90s Friday through Sunday. Good news is that dew points won't get much higher than lower 60s, so it won't feel muggy and your glasses won't fog up when stepping outside. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1054 PM CDT Sun May 30 2021 Latest radar and satellite imagery reveal quiet conditions across the region, with current observations showing winds becoming light and variable. As alluded to in previous discussions, models continue to hint that fog development may be possible across NW Iowa and far SE South Dakota near daybreak, with KSUX being the primary site affected. Given the light winds and recent moisture in place, have opted to cover this with a brief TEMPO group. Otherwise, expect any fog development to burn off shortly after daybreak, allowing clear skies and light winds to prevail for the remainder of the period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...APT LONG TERM...APT AVIATION...SSC
Hazardous weather outlook, May 30, 7:27 PM CDT, 7 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 727 PM CDT Sun May 30 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-010030- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 727 PM CDT Sun May 30 2021 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance for thunderstorms on Wednesday afternoon east of I-29. Severe weather is unlikely with these storms. Much warmer weather is expected across the area Friday through Sunday with highs in the upper 80s to lower 90s. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Dense Fog Advisories in Iowa, 2021Dense Fog Advisories in Minnesota, 2021Dense Fog Advisories in South Dakota, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.